Alert archive / Texas / Flash Flood Watches in 2016
Flash Flood Watch 12, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood watch at Dec 3, 2016, 3:01 AM CST for 23 counties in Texas. It was in force for 57 hr.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2016, 3:01 AM CST (09:01 UTC)
- Expired
- Dec 5, 2016, 12:00 PM CST
- In force
- 57 hr
- Issued by
- NWS Houston/Galveston, TX
- Flood severity
- None
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood watch went out at Dec 2, 11:41 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Dec 2, 11:41 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1141 PM CST Fri Dec 2 2016
.AVIATION...
Poor flying conditions are still expected for most of the area
through Monday morning in association with the slow moving storm
system. Expecting rounds of SHRA/TSRA and associated MVFR/LIFR/IFR
ceilings and visibilities. Will be adjusting TAFs as needed based
mostly on radar trends and available model data. Radar at 0530Z
shows gradually increasing SHRA coverage near the coast, so anticipate
deteriorating conditions at LBX and GLS. 42
&&
.PREV DISCUSSION... /ISSUED 957 PM CST Fri Dec 2 2016/
UPDATE...
The well-advertised rain event for Southeast Texas has begun
today, with the first wave of rain showers moving through. The
most intense rain has come over the offshore waters, and is where
a small handful of CG strikes have occurred. Mesoanalysis has
shown significant low level shear and helicity, and this has
largely been reflected in the resultant cells, as even small
showers have shown weak rotation, particularly over the waters
closer to the surface trough axis. Whether or not this has
translated to waterspouts is unknown, with no reports received.
But as a result, there has been a sensitivity to potential for
landfalling waterspouts/tornadoes right on the coast this evening.
However, to this point, this threat has not seriously emerged.
This may be shown by examining effective SRH, rather than defined
0-1km or 0-3km SRH, which has been significantly lower. Despite
the favorable kinematic environment, it does not seem to translate
well to the inflow layer of our cells this evening.
Rainfall so far has been relatively light, despite isolated cores
of 1-2 inch per hour instantaneous rain rates. These cores are too
small and moving too quickly, and thus precip so far does not
appear to exceed half an inch. Still, there is a long weekend with
plenty of rain ahead, and the expectation was already for this
evening to be a relatively low contributor to the total rainfall.
Thus, the potential for eventual excessive rainfall is not
changed at this time.
Changes to the forecast have been relatively minimal, as the focus
has been more on mesoanalysis and radar meteorology. Fortunately,
the forecast from this afternoon has been tracking relatively
well. The biggest changes have been to PoPs, in an attempt to
blend current rainfall with hi-res, short term guidance in the
near term. Into tomorrow, the forecast weights to the more broad-
brushed previous forecast, as confidence in CAMs highlighting the
true areas of heaviest rainfall decreases.
Luchs
MARINE...
At 3:00 PM the coastal warm front was located from near the Sabine
to the Upper Texas offshore waters to the Lower Texas coastline. The
high resolution models move this boundary slowly toward the coast
overnight tonight. There is a chance that some isolated strong
storms may produce isolated strong wind gusts and waterspouts later
this afternoon through tonight mainly east of the frontal boundary.
Other impacts for tonight include winds gusting between 20 and 30
knots and seas approaching 10 feet (mainly beyond 20 nm).
Winds and seas should diminish on Saturday as the frontal boundary
moves onshore. Periods of showers and thunderstorms will continue to
be a hazard through Monday. Moderate winds may approach advisory
levels on Monday as the main storm system moves east of the area. 40/08
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 51 53 48 55 50 / 90 100 80 80 70
Houston (IAH) 53 61 54 61 54 / 90 100 90 100 90
Galveston (GLS) 63 68 65 67 61 / 80 100 90 100 90
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 6 AM CST Saturday for the following
zones: Brazoria...Chambers...Galveston...Harris.
GM...Small Craft Advisory until 6 AM CST Saturday for the following
zones: Coastal waters from Freeport to the Matagorda Ship
Channel out 20 NM...Coastal waters from High Island to
Freeport out 20 NM...Galveston Bay...Matagorda Bay...Waters
from Freeport to the Matagorda Ship Channel from 20 to 60
NM...Waters from High Island to Freeport from 20 to 60 NM.
&&
Discussion...25
Aviation/Marine...42Hazardous weather outlook, Dec 2, 4:02 PM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 402 PM CST FRI DEC 2 2016 TXZ163-164-176>179-195>200-210>214-226-227-235>238-032215- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 402 PM CST FRI DEC 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TONIGHT BANDS OF PRECIPITATION MOVING IN FROM THE SOUTHWEST WILL GENERALLY PRODUCE LOWER RAIN RATES WITH THEIR PASSAGE. THERE COULD BE A FEW BANDS THAT PRODUCE LOCALLY HEAVIER RAIN RATES THAT EXCEED 1 TO 1.5 INCHES PER HOUR AND THESE WOULD CREATE MORE NUISANCE FLOODING ISSUES SUCH AS ROAD PONDING OR THE TEMPORARILY FLOODING OF LOWER LYING ROADS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY APPROACH SOUTHEAST TEXAS FROM THE SOUTHWEST OVER THE WEEKEND. THIS FEATURE WILL INDUCE A SURFACE NEAR COASTAL TROUGH THESE TWO FEATURES WILL WORK IN TANDEM TO PRODUCE PERIODS OF RAIN ACROSS SOUTHEAST TEXAS THROUGH THE WEEKEND. RAINFALL TOTALS BY MONDAY AFTERNOON WILL GENERALLY AVERAGE BETWEEN 3 AND 5 INCHES WITH POSSIBLE ISOLATED TOTALS OF 8 TO 12 INCHES. THIS WILL BE WEEKEND LONG EVENT SO RAIN WILL NOT FALL ALL AT ONCE WITH TIME FOR STREETS AND CREEKS TO DRAIN BEFORE THE NEXT ROUND OF RAIN RETURNS. THE GROUND IS CURRENTLY MORE DRY THAN WET GOING INTO EARLY SATURDAY MORNING. SATURDAY RAINFALL WILL BEGIN TO SATURATE THE SOILS SO ANY SATURDAY NIGHT THROUGH MONDAY HEAVY RAIN WILL LEAD TO FLASH FLOODING...MORE SWOLLEN RIVERS AND POSSIBLE BAYOU FLOODING. STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE NEAR THE COAST BOTH SATURDAY AND SUNDAY. A STRONG NORTHERN COLD FRONT WILL USHER IN A VERY COLD AND DRY AIR MASS LATE IN THE WORK WEEK. TEMPERATURES ARE FORECAST TO FALL TO NEAR FREEZING FOR AREAS GENERALLY NORTH OF THE I-10 CORRIDOR FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... HEIGHTENED SPOTTER AWARENESS OVER THE NEXT SEVERAL DAYS. GMZ330-335-350-355-370-375-032215- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 402 PM CST FRI DEC 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TONIGHT WATER LEVELS OF BETWEEN 3 TO NEAR 4 FEET DURING TONIGHT'S HIGH TIDE TIMES...ALONG WITH AN EASTERLY FETCH PULLING IN A HIGHER LONG PERIOD SWELL...WILL THREATEN TO PUSH WATER TO THE ROADWAYS ALONG GULF-FACING SHORES. THERE MAY BE WASH OVER ALONG PORTIONS OF HIGHWAY 87 AND THE BLUE WATER HIGHWAY DURING HIGH TIDE TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COASTAL TROUGH WILL BE THE IMPETUS FOR NUMEROUS MARITIME SHOWERS AND THUNDERSTORMS THIS WEEKEND. A STRONG EAST TO NORTHEAST WIND WILL BECOME SOUTHEAST BY SATURDAY AFTERNOON AND HAZARDOUS SEAS WILL BUILD TO 5 TO 10 FEET. SOME OF THE STORMS COULD BECOME SEVERE SATURDAY THROUGH MONDAY. MARINERS SHOULD PREPARE FOR ROUGH SEAS AND STORMY CONDITIONS OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... HEIGHTENED SPOTTER AWARENESS OVER THE NEXT SEVERAL DAYS.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 6:52 PM CST | Special Marine Warning | HGX | 38 min | |
| Dec 2, 7:44 PM CST | Special Marine Warning | HGX | 46 min | |
| Dec 2, 10:44 PM CST | Special Marine Warning | HGX | 61 min | |
| Dec 2, 11:40 PM CST | Special Marine Warning | HGX | 50 min | |
| Dec 2, 11:49 PM CST | Special Marine Warning | HGX | 41 min | |
| Dec 3, 12:32 AM CST | Special Marine Warning | HGX | 43 min | |
| Dec 3, 12:56 AM CST | Coastal Flood Warning | HGX | Galveston | 5 hr |
| Dec 3, 12:59 AM CST | Gale Warning | HGX | 5 hr | |
| Dec 3, 1:13 AM CST | Special Marine Warning | HGX | 47 min | |
| Dec 3, 1:16 AM CST | Special Marine Warning | HGX | 89 min | |
| Dec 3, 1:39 AM CST | Special Marine Warning | HGX | 36 min | |
| Dec 3, 1:56 AM CST | Special Marine Warning | HGX | 34 min | |
| Dec 3, 2:57 AM CST | Special Marine Warning | HGX | 48 min | |
| Dec 3, 3:28 AM CST | Special Marine Warning | HGX | 47 min | |
| Dec 3, 4:25 AM CST | Special Marine Warning | HGX | 50 min | |
| Dec 3, 4:58 AM CST | Special Marine Warning | HGX | 62 min | |
| Dec 3, 5:26 AM CST | Special Marine Warning | HGX | 34 min | |
| Dec 3, 5:55 AM CST | Special Marine Warning | HGX | 65 min | |
| Dec 3, 5:58 AM CST | Special Weather Statement | HGX | Grimes, Washington | 47 min |
| Dec 3, 6:16 AM CST | Special Marine Warning | HGX | 29 min | |
| Dec 3, 6:33 AM CST | Special Marine Warning | HGX | 27 min | |
| Dec 3, 7:23 AM CST | Areal Flood Advisory | HGX | Galveston | 3 hr |
| Dec 3, 8:26 AM CST | Special Marine Warning | HGX | 19 min | |
| Dec 3, 8:44 AM CST | Special Marine Warning | HGX | 46 min | |
| Dec 3, 8:59 AM CST | Areal Flood Advisory | HGX | Brazoria, Galveston | 3 hr |
| Dec 3, 9:04 AM CST | Special Weather Statement | HGX | Chambers | 41 min |
| Dec 3, 9:11 AM CST | Areal Flood Advisory | HGX | Chambers, Galveston | 2 hr |
| Dec 3, 9:30 AM CST | Special Marine Warning | HGX | 30 min | |
| Dec 3, 9:37 AM CST | Special Weather Statement | HGX | Chambers | 38 min |
| Dec 3, 10:14 AM CST | Special Marine Warning | HGX | 91 min | |
| Dec 3, 10:55 AM CST | Special Marine Warning | HGX | 65 min | |
| Dec 3, 11:13 AM CST | Areal Flood Advisory | HGX | Chambers, Galveston | 2 hr |
| Dec 3, 11:37 AM CST | Areal Flood Advisory | HGX | Brazoria, Galveston | 53 min |
| Dec 3, 11:43 AM CST | Special Marine Warning | HGX | 2 hr | |
| Dec 3, 1:13 PM CST | Flash Flood Warning | HGX | Brazoria, Galveston | 2 hr |
| Dec 3, 1:19 PM CST | Areal Flood Advisory | HGX | Chambers, Galveston | 116 min |
| Dec 3, 1:51 PM CST | Areal Flood Advisory | HGX | Brazoria, Galveston | 114 min |
| Dec 3, 2:55 PM CST | Flash Flood Warning | HGX | Brazoria, Galveston | 5 hr |
| Dec 3, 3:51 PM CST | Flash Flood Warning | HGX | Brazoria, Galveston | 114 min |
| Dec 3, 4:43 PM CST | Areal Flood Advisory | HGX | Chambers, Galveston | 2 hr |
| Dec 3, 4:51 PM CST | Special Marine Warning | HGX | 39 min | |
| Dec 3, 5:25 PM CST | Special Marine Warning | HGX | 95 min | |
| Dec 3, 5:57 PM CST | Areal Flood Advisory | HGX | Brazoria, Galveston | 63 min |
Nearby
Flash Flood Watches in Texas, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.